Seizures in transplant patients – drug interactions – epilepsy diary anoxic zone

Last updated on wed, 06 apr 2016 |

Drug interactions

Seizures in this population are not infrequent and can be secondary to multiple factors: metabolic abnormalities such as hyponatraemia, neurotoxicity from immunosuppressive agents or other medications (see table 12.3), infectious aetiology, structural lesions of the brain (abscess, brain oedema, infarct) or post-anoxic encephalopathy, including that secondary to septic shock [50].

Besides routine biochemical work-up, brain imaging will be needed. Drug levels of immunosuppressive agents can be useful in certain situations. However, wijdicks et al.


Looked at FK-506 or tacrolimus neurotoxicity in liver transplant patients. They found that none of their patients had toxic levels and that the levels at the time of the neurotoxicity were similar to the patients without neurotoxicity.Anoxic zone they also reported that dose reduction, regardless of the level obtained, resulted in clinical improvement [51]. Sirolimus could also be considered as a substitute immunosuppressant agent for patients with cyclosporine A or tacrolimus neurotoxicity [52].

The incidence of seizures varies depending on the transplanted organ (table 12.5) but we believe that the reports of seizures are underestimated as none of the studies done so far looked at 24-h continuous EEG in these patients to rule out non-convulsive seizures. Some of the reports include encephalopathy as a neurological complication following transplant, without clarifying EEG findings in these patients; thus, non-convulsive seizures or status epilepticus were not ruled out.Anoxic zone

Prophylactic aeds are not recommended following transplantation. One should recall that prophylactic aeds are not effective in preventing epilepsy in patients with traumatic table 12.5 seizures after transplantation

Organ transplanted

Incidence of seizures

Liver

5% [76]-25% [77]-33% [78]

Kidney

1% [79]-31% [80]

Heart

2% [8l]-6.5% [82]-13% [83]-15%[84]

Lung

22% [85]-27% [86]

Bone marrow

3% [87]-7% [88]-7.5% [89]

Pancreas

13% [90]

Brain injury or brain tumours [44, 53]. In fact, there is no situation in which there is good evidence to support the use of prophylactic aeds for more than 1 week (and only minimal evidence of true clinical benefit when used for 1 week). If acute symptomatic seizures occur in transplant patients, most will not require chronic aeds as they do not have epilepsy (defined as recurrent unprovoked seizures).Anoxic zone treatment during the acute illness is usually sufficient unless there is a persistent highly epileptogenic brain abnormality or if the patient is unable to tolerate the physiological consequences of seizures, mostly the associated hypersympathetic state. This should be decided on a case-by-case basis depending on the aetiology, as well as the radiological and electrographic findings. If the aetiology is an acute metabolic problem that has been corrected, or any other acute symptomatic cause that is no longer present, there is no indication for prolonged AED use.

Depending on the series, up to a third of liver transplant patients develop seizures (see table 12.5). In a review of 630 orthotopic liver transplant recipients, wijdicks et al.Anoxic zone reported that 28 (4%) had generalized tonic-clonic seizures. None had a history of seizures prior to the transplant. The majority occurred in the perioperative period, mostly post-operative days 4 to 6. Phenytoin was successful in treating all 28 patients and was successfully discontinued in all survivors shortly thereafter [50].

Immunosuppressive drug neurotoxicity is the most common aetiology cited in this population, particularly the calcineurin inhibitors cyclosporine and tacrolimus. These are associated with a wide spectrum of neurotoxic effects, mostly described in liver transplant patients, ranging from tremor and visual hallucinations to more severe symptoms if undiagnosed, including speech difficulties, cortical blindness, posterior leukoencephalopathy and seizures.Anoxic zone factors that may promote the development of serious complications include advanced liver failure, hypertension, hypocholesterolaemia, higher cyclosporine or tacrolimus blood levels and hypomagnesaemia.

In liver transplant patients, intravenous phenytoin or fosphenytoin may be needed for rapid seizure control. Levetiracetam may also be used as discussed earlier and has the advantage of not interacting with other medications and having a favourable side-effect profile (with the exception of some risk of neuropsychiatric/behavioural symptoms). Its oral use has gained popularity within the past few years, particularly for patients with complicated medical issues. Now that it is available intravenously, its use will be even more appealing in this category of critically ill patients.Anoxic zone gabapentin, pregabalin, zonisamide and topiramate can also be advanced relatively rapidly but are only available in oral form. It should be noted that topiramate and zonisamide are carbonic-anhydrase inhibitors and may exacerbate acidosis.

In cardiac transplant patients, phenytoin, phenobarbital and carbamazepine should be used with caution secondary to the risks of arrhythmias (phenytoin, carbamazepine) and cardiovascular depression (phenytoin, phenobarbital). If oxcarbazepine or carbamazepine are used, patients should be closely monitored for hyponatraemia, a common side-effect of these aeds.

Again, there is no consensus on how long to treat. Decision for long-term treatment is determined after the aetiology has been ascertained, although we usually do not recommend long-term AED use in these patients unless there is a presence of at least one unprovoked seizure.Anoxic zone

Medication interactions constitute another complicating factor in this population. This issue is discussed in more details in other chapters (see chapters 1 and 13). Phenytoin, for example, decreases absorption of cyclosporine [54]. All enzyme inducers (phenytoin, phenobarbital, carbamazepine, primidone) can increase the clearance of cyclosporine, steroids, warfarin and many other P450-metabolized medications. On the other hand, cyclosporine and tacrolimus are highly protein bound and could increase levels of unbound aeds.

The frequency of seizures in human immunodeficiency virus (HIV) patients has been reported between 3% and 11% [55-57]. A prospective study on HIV patients reported that 3% had new-onset seizures during the study period.Anoxic zone the major aetiologies were drug toxicity (47%) and intracranial lesions (35%) [56]. The direct effects of HIV on the brain may be the single most common cause of seizures [55, 58]. Aetiologies are listed in table 12.6. The majority of seizures were reportedly generalized [55, 56]. Seizure management in hivpositive patients presents particular problems, especially with respect to drug-disease and drug-drug interactions [59]. HIV-seropositive patients are at higher risk of hypersensitivity reactions. For example, 14-26% of patients who received phenytoin have been reported to develop hypersensitivity reactions [55, 58]. Patients who are hospitalized with HIV may be concomitantly receiving highly active anti-retroviral therapy (HAART).Anoxic zone monitoring of free-phenytoin levels is recommended because of the presence of associated hypoalbuminaemia, especially if the patient is additionally on HAART drugs as some of them are highly protein bound. The protease inhibitors can inhibit or induce the cytochrome P450. Therefore, in this category of patients, aeds that increase the activity of the relevant P450 isoenzyme should be used with caution (such as phenytoin, phenobarbital or carbamazepine). They may result in insufficient protease-inhibitor drug levels and subsequent increase in viral load. To date, there has been little systematic study of these interactions. Choosing an AED that does not affect the cytochrome P450 system is probably a better choice [59].Anoxic zone we find levetiracetam and gabapentin to be good first choices in this population due to their absence of interactions, rare hypersensitivity and renal clearance, though many other aeds are also reasonable (see table 12.4). At the time of choosing which AED to initiate, it is often worth considering co-morbidities: use aeds that help for neuropathic pain if present, avoid those that promote weight loss (topiramate and zonisamide) if appetite is already suppressed, and so on. Although there were some reports of valproate potentially leading to increased viral replication [60], there is also evidence to the contrary: it has shown potential anti-viral table l2.6 aetiologies of seizures in patients with HIV

anoxic zone

Intracranial mass

Toxoplasmosis

Tuberculoma

Cryptococcoma

Lymphoma

Other abscess

Drug-induced

Zidovudine or foscarnet

Meningitis

Cryptococcus

Tuberculosis

Other

Encephalitis

HIV related

Viral: cytomegalovirus, epstein-barr virus

Other

Vascular

Vasculitis

Varicella zoster-related stroke

Infarcts, marantic endocarditis

Progressive multifocal

Leukoencehalopathy (PML)

Metabolic

Illicit drug use

Alcohol

Activity as an add-on drug in treating latent HIV infection, since it is an inhibitor of an enzyme implicated in maintaining latency of the integrated virus [61] and has been reported to improve HIV-associated neurotoxicity [62].